Does therapeutic plasma exchange have a role in the treatment of prosthetic hip–associated cobalt toxicity? A case report and literature review

    loading  Checking for direct PDF access through Ovid

Abstract

BACKGROUND:

Prosthetic hip–associated cobalt toxicity (PHACT) is an uncommon, but potentially devastating, complication for patients with metal-on-metal hip implants (MoMs). Clinical management of PHACT is poorly defined, with primary intervention being MoM explant followed by chelation therapy. Therapeutic plasma exchange (TPE) in cobalt toxicity has not been previously described. Given that cobalt is predominantly albumin bound, it should theoretically be removed by TPE. Here we report a case of PHACT and our experience using TPE to lower plasma cobalt levels.

CASE REPORT:

A 61-year-old woman developed deafness, blindness, ambulatory dysfunction, and endocrinopathies after MoM implant. Cobalt levels on admission were greater than 1500 μg/L. In an attempt to rapidly lower cobalt levels before MoM explant, hemodialysis and TPE were performed. Hemodialysis removed negligible amounts of cobalt. One session of TPE temporarily removed approximately two-thirds of measurable cobalt, but levels rebounded to pre-TPE values after 8 hours. It was only after MoM removal that cobalt levels plateaued below 300 μg/L and clinical symptoms improved.

DISCUSSION:

TPE removed cobalt from a PHACT patient, but a durable decrease in cobalt was only achieved after MoM explant. These findings are comparable to reports where chelation was employed in PHACT patients before MoM explant. The observed rebound phenomenon is likely from rapid equilibration between the immense extravascular tissue source (the MoM) and the intravascular compartment.

CONCLUSION:

TPE may serve as adjunctive therapy for PHACT patients whose cobalt levels remain high after explant, especially in patients with renal failure, in whom chelation is contraindicated.

Related Topics

    loading  Loading Related Articles